Kansas, 2016

Damaging Winds in Kansas, August 24, 2016

August 24, 2016 · NWS ICT · 5 events in 3 counties and zones

A couple of severe thunderstorms hit Sedgwick, Butler, and Greenwood counties from late in the afternoon until early in the evening on the 24th. A few areas were hit by 60 to 70 mph winds that caused tree damage in each county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of severe thunderstorms hit Sedgwick, Butler, and Greenwood counties from late in the afternoon until early in the evening on the 24th. A few areas were hit by 60 to 70 mph winds that caused tree damage in each county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 24, 2:44 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 24, 2:44 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
344 PM CDT WED AUG 24 2016

.SYNOPSIS...
Issued at 338 PM CDT Wed Aug 24 2016

The central United States trough maintains with the main wrapped
up low pressure system across southern Saskatchewan into the
Dakotas with external extents staying along the Rockies. High
pressure over the Southeast maintains its dominance resulting in
persistent southwest flow for the rest of the week in the Central
Plains. A cold front stretching from northern Missouri to
southeast Nebraska into central and southwest Kansas is expected
to help initiate showers and thunderstorms along it this evening.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 338 PM CDT Wed Aug 24 2016

Primary focus - Precipitation specifically heavy rain potential
tonight and tomorrow night depending on the activity associated with
the frontal boundary. Flooding could be a great concern the next
couple of days depending on the evolution of the activity.

Morning elevated activity has diminished leading to a clearing in
the clouds for diurnal heating to set the stage for the southeast
moving cold front; the merger with an outflow boundary from the
morning activity very well could lead to convective development.
This front is certainly not off to the races which begs the question
of potential training for areas of central and northeast Kansas. CIN
persists in central Kansas this afternoon following the morning
activity. MUCAPE has increased to around 2000 J/kg across south
central Kansas with 40 to 50kts of effective bulk shear based on
the latest meso analysis. This instability could initiate severe
thunderstorms this evening with quarter sized hail and 60mph
winds possible. Right now widespread severe storms are not
expected. Composite reflectivity model simulations indicate
development around 0z for south central Kansas.

The trough over the central CONUS and high in the Southeast are
keeping a southwest flow regime for the Plains with the faucet of
moisture remaining in the on position for the rest of this week.
Precipitable water values of 1.5 to 2 are forecast for this
timeframe leaving ample available moisture. Given the
thunderstorms across McPherson, Marion and Harvey counties from a
few days ago that generated over two inches, this would be the
area with greatest flooding likelihood highlighted with over four
inches for the next five days from Hutchinson to Emporia to the
Kansas City vicinity by HPC. Areas further north and southwest
have not received the rain in the last ten days or even the month
of August in some cases; this would aid in a diminished flooding
threat at least initially beyond the high rainfall rates in a
short period of time due to any thunderstorms with minimal
movement or training.

Since the models are suggesting that northeast Kansas into the KC
metro will be the target for heavier rainfall tonight while
questions loom in spread and persistence of activity further
southwest tonight, it is difficult to jump on board with any flood
headlines. Thus the thought is to wait to see how things evolve
this evening to see if one would warranted in the next forecast
issuance or even an update before then. Precipitation chances
were tweaked to account for latest guidance, but it is still a
toss up due to the uncertainty in frontal movement and potential
outflow influence. Therefore repeated chances of thunderstorms
exist for the short term.

.LONG TERM...(Sunday through Wednesday)
Issued at 338 PM CDT Wed Aug 24 2016

The high pressure system over the Southeast will spread to cover
the eastern half of the CONUS for the weekend. There is a trough
that will strengthen and move down from Hudson Bay while remaining
in Canada which will only squish the high. A ridge is anticipated
for this part of the country for the first part of the week which
means consistent temperatures for the latter periods. ECMWF has
brought in a tightly wrapped tropical system with a track across
the Gulf which has varied between runs. The GFS has started to
hint at something similar. This certainly peaks the interest meter
given the strength at such a point in the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Aug 24 2016

Scattered to numerous strong to severe convection is expected to
develop along a cold front late this afternoon and early evening
over south central Kansas and the Flint Hills. Storms will
fester along the front expanding a bit into southeast Kansas and
eventually develop behind the front across central Kansas tonight.
While mainly VFR conditions will prevail through this evening
away from any storms, some MVFR CIGS are expected to develop
behind the front across central Kansas overnight.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  66  84 /  60  60  70  30
Hutchinson      66  79  63  82 /  70  60  60  40
Newton          67  80  64  82 /  70  60  70  30
ElDorado        68  83  65  84 /  60  60  60  40
Winfield-KWLD   70  88  67  87 /  50  50  50  30
Russell         62  75  61  78 /  60  50  50  40
Great Bend      63  75  61  80 /  60  50  60  40
Salina          66  76  63  81 /  70  50  60  40
McPherson       66  78  63  81 /  80  60  60  40
Coffeyville     72  92  69  87 /  20  40  50  30
Chanute         70  87  67  85 /  40  50  50  30
Iola            69  86  66  84 /  50  60  60  30
Parsons-KPPF    71  90  68  86 /  30  40  50  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...KED
Hazardous weather outlook, Aug 24, 3:21 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT WED AUG 24 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 PM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS WILL POSSIBLY DEVELOP THIS EVENING ACROSS
CENTRAL TO SOUTH CENTRAL KANSAS AND INTO THE FLINT HILLS. THE MAIN
SEVERE RISKS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING
WINDS TO 70 MPH. ANY STORM WILL ALSO BE CAPABLE OF VERY HEAVY
RAINFALL RATES WITH FLOODING POSSIBLE. OVERNIGHT THUNDERSTORM
ACTIVITY ACROSS THE STATE WILL HAVE PRIMARILY LOCALLY HEAVY
RAINFALL WITH THE POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS CLUSTERS OF THUNDERSTORMS ARE EXPECTED FOR LATE THURSDAY
AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF HIGHWAY 54/400.
LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY THE STRONGEST ACTIVITY
EARLY ON...WITH THE PRIMARY THREAT TRANSITIONING TO VERY HEAVY
RAIN AND LOCALIZED FLASH FLOODING. PLEASE MONITOR THE UPCOMING
FORECASTS CLOSELY AS AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS
MAY BE NEEDED BY THURSDAY.

OFF AND ON STORM CHANCES COULD LINGER FROM FRIDAY THROUGH AT
LEAST EARLY NEXT WEEK. LOCALLY HEAVY RAINFALL WILL BE THE MAIN
CONCERN, BUT A FEW STRONG STORMS CANNOT BE BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 24, 3:59 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT WED AUG 24 2016

KSZ069-242230-
BUTLER KS-
459 PM CDT WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER AUGUSTA...MOVING NORTHEAST AT
  40 MPH.

PEA TO DIME SIZE HAIL...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM...ALONG WITH TORRENTIAL RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
  EL DORADO...AUGUSTA...LEON...ROSALIA...EL DORADO STATE PARK...
  EL DORADO LAKE AND EL DORADO AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL KANSAS.

LAT...LON 3762 9703 3795 9684 3782 9653 3758 9695
TIME...MOT...LOC 2158Z 222DEG 34KT 3767 9694

KLEINSASSER
Special weather statement, Aug 24, 4:11 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT WED AUG 24 2016

KSZ083-242245-
SEDGWICK KS-
511 PM CDT WED AUG 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER DOWNTOWN WICHITA...MOVING
  NORTHEAST AT 35 MPH.

* PEA TO DIME SIZE HAIL...AND WIND GUSTS UP TO 55 MPH WILL BE
  POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...ANDOVER...HAYSVILLE...PARK CITY...
  VALLEY CENTER...BEL AIRE...ROSE HILL...DOWNTOWN WICHITA...KECHI...
  EASTBOROUGH...MCCONNELL AIR FORCE BASE...SOUTH WICHITA...
  NORTHEAST WICHITA...EISENHOWER NATIONAL AIRPORT...EAST WICHITA...
  JABARA AIRPORT AND OAKLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL KANSAS.

LAT...LON 3761 9751 3791 9731 3791 9715 3755 9715
TIME...MOT...LOC 2210Z 218DEG 28KT 3765 9733

KLEINSASSER

The radar

The Wichita radar (KICT), 13 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
August 24, 4:14 PM CST to 4:17 PM CST
Where
Sedgwick County, 0.55 mi W of Oaklawn
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.600, -97.310

A former law enforcement officer reported 4 to 5 inch diameter limbs downed from a microburst near the Meridian/MacArthur Intersection.

Thunderstorm Wind, Sedgwick

When
August 24, 4:14 PM CST to 4:17 PM CST
Where
Sedgwick County, 0.55 mi W of Oaklawn
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.600, -97.310

A former law enforcement officer estimated 60 to 70 mph winds from a microburst at the Meridian/MacArthur Intersection.

Thunderstorm Wind, Butler

When
August 24, 4:33 PM CST to 4:35 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.820, -96.860

Dispatch reported that a 1.5 foot diameter tree was uprooted in town.

Thunderstorm Wind, Butler

When
August 24, 4:55 PM CST to 4:58 PM CST
Where
Butler County, Towanda
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.800, -97.000

Winds were estimated from 60 to 65 mph.

Thunderstorm Wind, Greenwood

When
August 24, 5:57 PM CST to 6:00 PM CST
Where
Greenwood County, 3.26 mi W of Madison
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.130, -96.190

Nickel-sized hail and some tree damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647591, 647593, 647592, 647594, 647595.